Sunday, August 17, 2014

Common Adverse Effects of Anti-epileptic Drugs

Common Adverse Effects of Anti-epileptic Drugs

Introduction

Epilepsy is a common condition and it is routinely treated with anti-epileptic drugs (AEDs). It is important to continue AEDs for a long time, even life long in many cases, in order to remain seizure-free. Seizure freedom depends on taking appropriate anti-epileptic drug, at a correct dose and interval, everyday for a long period of time.

When one takes drugs for long time, we need to be aware of the possible side effects. The currently used anti-epileptic drugs have been well studied in clinical trials and data about their safety and possible side effects are well known.

My aim, in this article, is to briefly summarize the common side effects of commonly used AEDs. Early recognition of side effects is important to minimise any harm due to AEDs. 

Side Effects of Phenytoin (Dilantin, Eptoin, etc)

Phenytoin is one of the commonest AED used and also among the oldest drugs. It is used in all age groups.
The main advantage is its availability in injection form; so, it is also used in emergency situations.
The other advantage is that the full dose can be started on day 1 and there is no need to start at low dose and gradually increase the dose (as we need to do with carbamazepine, oxcarbazepine, lamotrigine, etc).

Side effects of phenytoin injection- if injection is rapidly given, it can lead to low blood pressure and cardiac arrest. Also, severe drowsiness can occur.
With the use of phenytoin tablets, the following side effects should be watched for:
  • Imbalance while walking,
  • blurred vision,
  • increased facial hair,
  • coarse facies,
  • thickening of gum,
  • skin rashes. 






Gum hyperplasia due to phenytoin use






Side effects of Carbamazepine (Tegretol, tegrital, mazetol, zeptol, Zen, etc)

Carbamazepine is useful in partial or focal epilepsies and can be used in all age groups. Syrups are available for use in children. However, injection forms are not available, which prevents its use in emergency situations.

Common side effects include:

  • Dizziness,
  • Drowsiness,
  • Imbalance while walking,
  • Skin rash,
  • Lowering of sodium level (hyponatremia)

The first three side effects can be minimised if carbamazepine is started at a low dose and the dose is gradually increased over a period of days. 

Oxcarbazepine have similar side effects, however, the incidence is lesser than that of carbamazepine. 

Side Effects of Sodium valproate (Depakine, Valparin, Encorate, Valprol, etc)

Sodium valproate is effective in controlling generalised epilepsies, juvenile myoclonic epilepsy (JME), absence seizures, etc. 

Common side effects of valproate include:
  • Weight gain,
  • Tremors of hands,
  • Hair loss,
  • Liver toxicity,
  • Menstrual irregularities,
  • Increased incidence of polycystic ovary disease,
  • Pregnancy-related complications.
Sodium valproate should be avoided in patients with liver disease.

Also, it should not be used in women who are pregnant or are planning pregnancy. 

Side Effects of Levetiracetam (Keppra, levipil, levera, etc)

Levetiracetam is a newer AED and is effective in controlling various types of seizures. It is safer than most of the older AEDs. It has injection form, so, it can be used in emergency situations. Also, it is safe in all age groups and can be used in pregnant women too. 

Side effects to be watched for while using levetiracetam are:

  • General weakness,
  • Sleepiness,
  • Aggression and behavioural changes,
  • Occasional skin rashes. 
Side Effects of Lamotrigine (Lamictal, lamitor, lametec, etc)

Lamotrigine is also very effective AED, and can be safely used in children as well as pregnant women. 

Side effect to be watched for with lamotrigine use are: 


  • Nausea, vomiting, 
  • dizziness,
  • sleepiness,
  • imbalance while walking,
  • skin rash

The dose of lamotrigine should be very gradually increased to avoid skin rash.

I hope you find this article useful. Feel free to contact me at the details below. 

Dr Sudhir Kumar MD (Medicine), DM (Neurology)
Senior Consultant Neurologist
Apollo Hospitals, Hyderabad, India.

Email: drsudhirkumar@yahoo.com
Phone: 0091-40-23607777 (to fix appointment for consultation)
online consultation: http://bit.ly/Dr-Sudhir-kumar







11 comments:

Anonymous said...

I am pavan Gupta from Delhi.
my daughter has 1.8 yrs old.when she was 3 months old after taken of DPT injection.she got first fit.after admitted doctor told abnormal EEG seizure disorder and taken valparin syp but after 5 months no effects again admitted for 5 days then doctor changed the medicines epotion and gardenal and told status epilectus but again and again fits.then what should i do.pz any one.
8010512347 my mobile no

Dr. Sudhir Kumar said...

Detailed evaluation including MRI brain and EEG would be needed to decide the best medications. She can be treated with appropriate medications.

Anonymous said...

sir,Im neelima from vijayawada.My father is 52 years old and now-a-days he is becoming unconsious suddenly accompanied by motion and vomitings.He is being in this situation for about 2 min and then becoming normal.But in these 2 min his body is becoming very firm and cold and after these 2 min hes becoming completely alright.though he is undergoing yealy checkups nothing abnormal is found so far.so i want to ask u what might be the reason for this..?please provide me a solution or refer any doctor to deal with the situation.
myemail- firstneelu@gmail.com

Anonymous said...

Doctor which is the best levipil or sodium valpourine syrup ?

Dr. Sudhir Kumar said...

The choice between levipil and sodium valproate depends on patient's epilepsy type, age, sex and any comorbid illness of the patient.

Rahul Khandelwal said...

Doctor, my mother is 64 years old and has been taking Mazetol 200 x 2 daily for last 10 years or so. Seizures are not frequent and has not occurred in last 4 years or so. Before that whenever she became irregular with the doses, it resulted in seizure. Her MRI etc test reports have always been fine.

Recently, one neurologist suggested that Mazetol is a very old kind of tablet and Valprol is more suitable for her. However, the physician who had earlier suggested Mazetol advised to continue with Mazetol only.

We are confused, and need some advice please.

Thanks,
Rahul Khandelwal, NOIDA
rahulkhandoo@gmail.com

Dr. Sudhir Kumar said...

Dear Mr Rahul, it is not clear to me also about the suggested changes. However, I would be happy to see the patient and give my opinion, should you wish so. However, if you wish to see a third opinion in NCR, you could meet Dr Vinit Suri at Apollo Delhi or Dr CS Agarwal at Ganga Ram Hospital.

anil said...

Dear Doctor,
i am a Anil kumar from Kakinada. My brother's daughter was suffering from viral encephalitis and Mitochondrial disorders since 2011. child has no growth and needs some body support.sometimes seizures also coming. Please suggest us where we can get good treatment. how viral encephalitis and Mitochondrial disorders can be cure.

Thanks,
B.ANIL KUMAR
KAKINADA

Dr. Sudhir Kumar said...

Dear Mr Anil, you can consult a Pediatric Neurologist.

Anonymous said...

Age 25, sex male, Seizure type JME, taking valprol from last 10 years(side effects hair loss), recently started ostebion-k2, Facing sudden jerks also. I asked doc to change medicine but he refused.
Should I Ask him to go for levipil ?
Till what age I had to take these medicine?
Would valprol effect my sexual life?

Dr. Sudhir Kumar said...

Every antiepileptic drug has some side effects. Hair loss can occur with valproate. Levipil too can cause side effects such as behavioural disturbances. I need to see you and and all the reports to decide the best and the safest medicine.